News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: Post Surgical Infection


 kitten759 - Wed Nov 11, 2009 1:02 pm

Hello,
Please help me. I am 32 year old female who had a Laprascopic Oophorectomy on 9/26 of this year. After surgery I was wondering why it was not feeling any better. My abdomen was still very sore. Approximately 2 weeks after surgery it started showing signs of infection. The area below my umbilicus became red and warm to the touch and my abdomen was bloated. I saw my GYN who put me on Levaquin for 1 week. After that week I began having a yellow prurient discharge from the incision site. I called my surgeon back and he put me back on Levaquin at double the dose for another week.

I thought everything was cleared up and had sinus surgery. I was on Cipro for 1-week post op. Shortly after I finished the Cipro I noticed that the foul smelling drainage was back as well as some bloating. My ENT cultured it (nothing terribly exciting grew other than Staph). This week it seems to have stopped draining, but my abdomen is bloated/distended and still sore. I look like I am six months pregnant! I also get tired and out of breath easily.

I suppose that I am wondering if there is a risk of a deep infection? I also don’t know if the lack of drainage is a good thing or not. I feel like I keep getting the runarround from my Doctor.
Thank you!
 Dr.M.Aroon kamath - Tue Nov 24, 2009 11:17 am

User avatar Hi,
Obviously, you had manifestations of what appears to be a superficial surgical site infection (SSI).Antibiotic therapy had been given and it appears to have stopped draining.As you don't mention any local swelling or tenderness, it has probably been controlled.

The abdominal distension could be caused by a number of factors (antibiotic therapy included).

Hopefully, your symptoms would settle down soon with symptomatic management as advised by your doctor.

Deeper surgical site infections(including organ/space SSI's) appear to be less likely at this stage in your case as you don't seem to have any other symptom(apart from abdominal distension).

If the symptoms should continue or worsen, of course one should exclude deep SSI's.

However, your doctor is in the best position to examine you and decide if further investigations are warrented at this stage or not.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here